Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 102, NWS Columbia, SC

July 2, 2015Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2015, 5:00 PM EDT for Burke County, Richmond County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2015, 5:00 PM EDT (21:00 UTC)
Expired
Jul 2, 2015, 5:45 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Richmond County, GA

The radar

The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:37 PM EDTTSTM WND DMGSardis, GABURKE COUNTY DISPATCH REPORTED DOWNED POWERLINES IN THE TOWN OF SARDIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS52 KCAE 022100
SVRCAE
GAC033-245-022145-
/O.NEW.KCAE.SV.W.0102.150702T2100Z-150702T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RICHMOND COUNTY IN EAST CENTRAL GEORGIA...
  BURKE COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 545 PM EDT

* AT 459 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  HEPHZIBAH TO NEAR MIDVILLE...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...HEPHZIBAH...SARDIS...MIDVILLE...BLYTHE...KEYSVILLE...
  GIRARD...VIDETTE AND COLEMANS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3283 8231 3293 8227 3308 8229 3334 8219
      3305 8156 3304 8156 3291 8176 3295 8186
      3292 8196 3292 8208 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 2059Z 276DEG 27KT 3330 8217 3283 8232 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:12 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 2, 4:12 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT THU JUL 2 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVERGENCE INTO A WEAK SURFACE TROUGH IS HELPING TO PRODUCE A
LINE OF THUNDERSTORMS. SOME OF THE THUNDERSTORMS HAVE ALREADY
PRODUCED WIND DAMAGE ACROSS THE UPSTATE AND INTO NEWBERRY COUNTY.
THE THREAT OF SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE FOR THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MIDLANDS AND CSRA UNTIL
9 PM. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS...BUT SOME
HAIL UP TO ONE INCH IS ALSO POSSIBLE. THE MODELS SHOW INCREASING
SHEAR AHEAD OF AN H85 JET. THE NAM IS MOST PRONOUNCED WITH THIS
FEATURE WITH H85 WINDS INCREASING TO 40 KNOTS TONIGHT. AS
MENTIONED ABOVE...STRONG PULSE STORMS AND BOW ECHOES ARE POSSIBLE
AHEAD OF THE JET. THE SPC WRF AND HRRR SUGGEST A WELL ORGANIZED
AREA OF STORMS WITH BOW TYPE FEATURES LATE THIS AFTERNOON AND
EVENING. PRECIPITABLE WATER INCREASING TO JUST OVER 2 INCHES
INDICATES EXCESSIVE RAIN IS POSSIBLE. CURRENT RADAR ANALYSIS AND
OBSERVATIONS INDICATE HEAVY DOWNPOURS WITH AMOUNTS FROM 1 TO 2
INCHES LOCALLY.

CLOUDINESS AND MIXING SHOULD HELP HOLD UP TEMPERATURES TONIGHT.
USED THE WARMER TEMPERATURE GUIDANCE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS...WITH A
SERIES OF EMBEDDED SHORT WAVES PROGGED TO MOVE THROUGH THE REGION.
WEAK LEE SIDE SURFACE TROUGH WILL REMAIN OVER THE CENTRAL
CAROLINAS FRIDAY. A FRONTAL BOUNDARY TO OUR NORTH APPEARS WILL
SLOWLY SLIP SOUTH TO NEAR OUR NORTHERN FORECAST AREA SAT. MODELS
MAINTAIN PRECIPITABLE WATER VALUES AROUND 1.8 TO 2 INCHES
FRIDAY...AND 1.6 TO 1.8 INCHES SAT/SUN. CHANCE TO GOOD CHANCE POPS
SEEM REASONABLE. MOST CONVECTIVE ACTIVITY WOULD APPEAR TO BE
DIURNALLY FAVORED...THOUGH TIMING OF SHORT WAVES AND PRESENCE OF
SURFACE BOUNDARIES COULD PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER
TIMES.

LATEST VISIBLE SATELLITE IMAGES INDICATES AREA OF SMOKE THAT WAS
OVER OUR REGION YESTERDAY HAS PUSHED WELL EAST OF OUR FORECAST
AREA...MAINLY OFFSHORE THE MID ATLANTIC COAST. SATELLITE...METARS
AND PIREPS DO NOT APPEAR TO INDICATE ANY SIGNIFICANT SMOKE OR HAZE
IMMEDIATELY UPSTREAM...BUT THERE IS A LARGE AREA OVER CENTRAL CANADA
SOUTH INTO THE NORTHERN PLAINS AND UPPER MIDWEST. WITH AN UPPER
TROUGH OVER THE E CONUS...THERE IS SOME CONCERN THAT ADDITIONAL
SMOKE COULD DRIFT INTO OUR REGION. HOWEVER...LATEST MODELS
INDICATE SHORT WAVE ENERGY WILL SHIFT FROM NORTHERN PLAINS SE INTO
THE MIDWEST BY SAT/SUN...WITH TROUGH AXIS STAYING JUST TO OUR N
AND NW WHICH APPEARS TO SHIFT THE UPPER FLOW OVER OUR REGION TO
MORE WSW OR SW. THIS WOULD SUGGEST SMOKE STAYING TO OUR
NORTH...BUT THERE IS UNCERTAINTY ON THAT. BUT FOR NOW...NOT ENOUGH
CONFIDENCE TO INCLUDE HAZE MENTION FOR FRI OR SAT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BY SUNDAY...MODELS BEGIN TO SHIFT THE MAIN UPPER FLOW TO OUR
NORTH WITH WEAK SOUTHERN STREAM UPPER TROUGHINESS REMAINING OVER
THE SE CONUS/MID ATLANTIC...WITH SOME INDICATIONS THAT AN UPPER
LOW COULD CUT OFF OVER THE CENTRAL APPS/MID ATLANTIC. AT THE
SURFACE...WEAK FRONTAL BOUNDARY APPEARS WILL SLIP SOUTH INTO OUR
FORECAST AREA AND STALL THRU MON...WITH SUFFICIENT ATMOSPHERIC
MOISTURE REMAINING OVER OUR FA. CHANCE TO GOOD CHANCE POPS
CONTINUE TO APPEAR REASONABLE.

SOME INDICATIONS BY MID WEEK THAT THE UPPER FLOW COULD BECOME LESS
AMPLIFIED AND MORE ZONAL THOUGH THE MAIN UPPER FLOW STILL REMAINS TO
OUR NORTH. THIS APPEARS WILL ALLOW THE UPPER TROUGH AXIS TO SHIFT
EAST SOME...WITH EXPECTATIONS OF SURFACE BOUNDARY BECOMING DIFFUSE
AND POSSIBLY OF SOME SLIGHTLY DRIER AIR ENTERING TUE INTO WED.
TOO MUCH UNCERTAINTY THIS FAR OUT FOR THAT KIND OF DAY TO DAY
DETAIL...BUT WILL TWEAK POPS DOWN JUST A TAD FOR TUE/WED...BUT
STILL CHANCE. POSSIBILITIES OF ANOTHER FRONT APPROACHING LATE WED
INTO THU.

GENERALLY ACCEPTED A BLEND OF LATEST HPC AND MOS GUIDANCE THROUGH
THE PERIOD.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CONVERGENCE INTO A SURFACE TROUGH PLUS UPPER TROUGHING WILL HELP
SUPPORT A CHANCE OF THUNDERSTORMS THROUGH THE TAF PERIOD. EXPECT
GREATEST COVERAGE LATE THIS AFTERNOON AND POSSIBLY THROUGH MUCH OF
TONIGHT ASSOCIATED WITH AN H5 SHORTWAVE TROUGH AND H85 JET.
RADAR TRENDS WITH CONVECTION WELL UPSTREAM AND HRRR TRENDS WOULD
SUGGEST THE MOST LIKELY THUNDERSTORM TIMING LATE THIS AFTERNOON
AND EVENING. AN AREA OF WELL ORGANIZED THUNDERSTORMS MAY DEVELOP
ASSOCIATED WITH THE UPPER-LEVEL SUPPORT AND AHEAD OF THE LOW-
LEVEL JET. DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW-LEVEL JET MAY
OCCUR DURING MUCH OF TONIGHT ALTHOUGH THERE IS UNCERTAINTY BECAUSE
OF THE STABILIZING EFFECTS OF PREVIOUS CONVECTION.

SHEAR ASSOCIATED WITH THE LOW-LEVEL JET MAY BE CLOSE TO MEETING
THE LLWS CRITERIA LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF RESTRICTIONS
THROUGH THE PERIOD IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS...
AND PERIODS OF MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM
FOR SCC003-009-011-017-025-027-037-039-055-057-
061-063-065-071-075-079-081-085.
GA...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM
FOR GAC033-073-181-189-245.

&&

77
Hazardous weather outlook, Jul 2, 10:12 AM EDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 AM EDT THU JUL 2 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
031415-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1012 AM EDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAIN IS POSSIBLE IN SHOWERS AND
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY AND SATURDAY COULD POSSIBLY CONTAIN DAMAGING
WINDS. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Jul 2, 4:52 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT THU JUL 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     2 W CLARKS HILL         33.66N 82.20W
07/02/2015  M46 MPH          MCCORMICK          SC   OFFICIAL NWS OBS

            NATIONAL WEATHER SERVICE STATION AT THE DAM
            AT LAKE THURMOND REPORTED A WIND GUST OF 46
            MPH.

&&
Local storm report, Jul 2, 4:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT THU JUL 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     4 SSW IRMO              34.04N 81.22W
07/02/2015  M47 MPH          LEXINGTON          SC   MESONET

            RICHLAND COUNTY MESONET AT THE LAKE MURRAY
            DAM REPORTED A WIND GUST OF 47 MPH.

&&
Local storm report, Jul 2, 4:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT THU JUL 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     1 SSW SPRINGDALE        33.94N 81.12W
07/02/2015  M49 MPH          LEXINGTON          SC   ASOS

            NWS ASOS RECORDED A PEAK WIND GUST OF 49
            MPH.

&&
Local storm report, Jul 2, 4:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT THU JUL 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     1 SSW SPRINGDALE        33.94N 81.12W
07/02/2015  M52 MPH          LEXINGTON          SC   OTHER FEDERAL

            FAA TOWER REPORTED A WIND GUST OF 52 MPH AT
            ONE OF THEIR TOWER SITES NEAR THE COLUMBIA
            METRO AIRPORT.

&&
Local storm report, Jul 2, 4:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT THU JUL 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 SSE PINE RIDGE        33.88N 81.07W
07/02/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN NEAR
            THE INTERSECTION OF GARDNERS TERRACE ROAD
            AND HIGHWAY 321.

&&

CJR
Local storm report, Jul 2, 5:00 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT THU JUL 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     2 SSE COLUMBIA          33.97N 81.02W
07/02/2015  M70 MPH          RICHLAND           SC   MESONET

            RICHLAND COUNTY MESONET REPORTED A WIND GUST
            OF 70 MPH ATOP WILLIAMS BRICE STADIUM.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:47 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond58 min
Jul 2, 3:52 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond53 min
Jul 2, 4:41 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Richmond64 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.